Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 48, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2025, 5:03 PM CDT for Ellis County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2025, 5:03 PM CDT (22:03 UTC)
- Expired
- May 18, 2025, 5:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:38 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
114 WUUS53 KDDC 182203 SVRDDC KSC051-182230- /O.NEW.KDDC.SV.W.0048.250518T2203Z-250518T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 503 PM CDT Sun May 18 2025 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northeastern Ellis County in central Kansas... * Until 530 PM CDT. * At 503 PM CDT, a severe thunderstorm was located near Emmeram, moving north at 50 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of northeastern Ellis County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 1000 PM CDT for central Kansas. && LAT...LON 3882 9904 3886 9935 3913 9934 3913 9904 TIME...MOT...LOC 2203Z 187DEG 43KT 3892 9912 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ UMSCHEID
2 follow-up statements
555 WWUS53 KDDC 182214 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 514 PM CDT Sun May 18 2025 KSC051-182230- /O.CON.KDDC.SV.W.0048.000000T0000Z-250518T2230Z/ Ellis KS- 514 PM CDT Sun May 18 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHEASTERN ELLIS COUNTY... At 513 PM CDT, a severe thunderstorm was located 8 miles northeast of Emmeram, moving north at 50 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Catherine and Emmeram. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM CDT for central Kansas. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3889 9904 3892 9932 3913 9934 3913 9904 TIME...MOT...LOC 2213Z 187DEG 45KT 3908 9908 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ UMSCHEID
393 WWUS53 KDDC 182226 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 526 PM CDT Sun May 18 2025 KSC051-182236- /O.EXP.KDDC.SV.W.0048.000000T0000Z-250518T2230Z/ Ellis KS- 526 PM CDT Sun May 18 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY WILL EXPIRE AT 530 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 1000 PM CDT for central Kansas. && LAT...LON 3889 9904 3892 9932 3913 9934 3913 9904 TIME...MOT...LOC 2226Z 187DEG 43KT 3923 9906 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:38 PM CDT, 2 hours 25 minutes earlier. Its key messages:
- Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm
- A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA
- Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday
Area forecast discussion, May 18, 2:38 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 238 PM CDT Sun May 18 2025 .KEY MESSAGES... - Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm - A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA - Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday && .UPDATE... Issued at 130 PM CDT Sun May 18 2025 Mesoscale Discussion... A dry line front intersection in the Oklahoma Panhandle will surge northward into southwest Kansas by 4 pm. The warm front will extend across south central Kansas. The air mass over southwest Kansas is still capped by the elevated mixed layer; but this will erode with daytime heating and moisture advection. 0-6 km bulk shear values of 55-65 kts will be strongly supportive of supercell storms. 0-1 km storm relative helicity values will start out around 150-200 m2/s2 and increase to as high as 250 m2/s2 after 23z as a southerly low level jet increases to 40-45 kts, which is favorable for storms to become tornadic. T-storms will develop between 4 and 5 pm (21-22Z) and very quickly become severe with very large to giant hail and possibly tornadoes. The severe storm threat will continue through 10 pm. && .DISCUSSION... Issued at 237 PM CDT Sun May 18 2025 Current surface and RAP mesoanalysis are confirming the forecasted trajectory of a deepening low pressure system as it moves over the Rockies. This sets up for a day of severe weather across Kansas with all hazards possible. Uncertainty remains on if/where storms are able it initiate, but if they do the storms will have access to an environment able and waiting to nurture the storms into strong ones capable of producing up to giant (4 inch) hail, strong tornadoes, and damaging winds. The hail threat is expected to persist throughout the event with the greatest tornado potential kicking off later into the evening around 7 pm as the LLJ increases. The wind threat is relatively minor, but severe gusts up to 70 mph are possible with any strong storms. Non-thunderstorm winds are forecasted to gust as strong as 50 mph, especially near the CO/KS border as a result of the strong and deepening low. With respect to the environment the mesoscale update portion of the AFD will go into more detail, but the environment is very favorable for severe weather if they can initiate both in regards to surface parameters and upper-level dynamical support as the upper-level trough supports the surface low. Ensembles have sufficient difluent flow aloft as well as notable CVA at 500 mb. CAM trends continue to be more bullish on a dry intrusion developing around 700 mb into the evening. Both the RAP and NAMNST forecast soundings continue to be more than optimistic with CAPE values >3000 J/kg and SRH values >250 m2/s2. Combined with ample shear and a nicely curved hodograph, the environment exists for very strong supercell development and maintenance. Especially into the evening once the LLJ strengthens and the dry intrusion expands, the potential for strong longer-tracked tornadoes are possible after around 6-7 pm. The biggest concern is the uncertainty of initiation. Stratus from earlier today lingered longer than previously anticipated, which would make it more difficult for storms to break the CAP, although CAMs are in disagreement on how much CAP exists. CAMs can not decide where to initiate, how much storms will develop, and how long the development window will last. The NAMNST has limited development contained to the southeast portion of the CWA, while the HRRR has multiple rounds of storms firing as far west as highway 83. That far west would have less CAP with the trade-off of a less favorable environment. However, if they storms can initiate and survive long enough to access the prime atmosphere farther east, the very strong severe storms mentioned are still more than possible. The next couple hours will be pivotal on determining if today is closer to an outbreak or a bust. Monday has another round of thunderstorms progged as the trough and deep low moves over the forecast area. CAMs have a line of storms developing across the forecast area in the evening. As these storms move eastward, the storms will enter a more favorable environment for severe weather along the eastern counties yet again with very high CAPE and shear values along with the better areas with moisture. While some uncertainty remains, the severe potential is a lot lower for the CWA compared to the setup on Sunday. It remains to be see how storm development on Sunday will impact the environment on Monday. Beyond Monday, ensembles continue to have a dry, warm trend for SW Kansas. Highs on Tuesday forecasted to be in the upper 70s/ lower 80s. The rest of the week is expected to follow suit with continued highs in the 70s/80s. Ensembles continue to hint at a wave of storm chances returning on Friday, although plenty of uncertainty still exists this far out. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1145 AM CDT Sun May 18 2025 VFR conditions are expected for all sites through the TAF period except HYS. Strong winds will start from the southeast at 20-25 KTs with gusts over 30 KTs. Through the period winds will shift clockwise ending out of the southwest. GCK could see gusts up to 40 KTs shortly into the period. HYS has the most difficult and complicated TAF, thunderstorms are expected on and off between 23-3Z with severe weather potential, especially hail; low cloud bases from the storms are expected to lower flight conditions to MVFR. Additionally, HYS is forecast to see LLWS around 4-6Z before cloud cover lifts restoring VFR as the flight category. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...KBJ AVIATION...KBJ
Hazardous weather outlook, May 18, 3:10 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Sun May 18 2025 KSZ030-031-043>046-061>066-074>081-084>090-190815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Sun May 18 2025 /210 AM MDT Sun May 18 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Significant severe weather risk this afternoon and early evening for areas along and east of highway 283. Between 3-8pm discrete supercells are possible with an environment to support hail tennis ball sized or greater, wind gusts over 60 mph, and tornadoes with strong tornado potential especially after 4pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe weather risk for mainly areas along and east of highway 281 on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon for areas along and east of highway 283.
In the hours before
Special weather statement, May 18, 4:56 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 456 PM CDT Sun May 18 2025 KSZ031-182230- Ellis KS- 456 PM CDT Sun May 18 2025 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN ELLIS COUNTY THROUGH 530 PM CDT... At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near Munjor, moving north at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Hays, Victoria, and Toulon around 500 PM CDT. Catherine around 505 PM CDT. Emmeram around 510 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 1000 PM CDT for central Kansas. && LAT...LON 3872 9904 3877 9938 3913 9936 3913 9904 TIME...MOT...LOC 2155Z 187DEG 43KT 3879 9924 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH UMSCHEID
Special weather statement, May 18, 5:01 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Sun May 18 2025
KSZ043-044-182230-
Lane KS-Scott KS-
501 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES THROUGH 530 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Modoc, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Scott State Lake around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Kansas.
&&
LAT...LON 3870 10062 3838 10099 3843 10113 3870 10113
TIME...MOT...LOC 2201Z 203DEG 37KT 3849 10106
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:56 PM CDT | Special Weather Statement | DDC | Ellis | 34 min |
| May 18, 5:01 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| May 18, 5:10 PM CDT | Special Weather Statement | DDC | Finney, Gray | 35 min |
| May 18, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 42 min |
| May 18, 5:32 PM CDT | Tornado Warning | DDC | Scott | 28 min |
| May 18, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 35 min |
| May 18, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 50 min |
| May 18, 5:45 PM CDT | Tornado Warning | DDC | Scott | 45 min |
| May 18, 5:48 PM CDT | Special Weather Statement | DDC | Ford | 42 min |
| May 18, 5:49 PM CDT | Special Weather Statement | DDC | Lane | 26 min |
| May 18, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 36 min |
| May 18, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 48 min |
| May 18, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 45 min |
| May 18, 6:03 PM CDT | Special Weather Statement | DDC | Hodgeman | 27 min |
| May 18, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 49 min |
| May 18, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Lane, Ness, Trego | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.